News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Arrhythmia when laying on left side


 jfrank8028 - Mon Dec 18, 2006 1:05 pm

I am a 21 year old female experiencing skipped hearbeats and shortness of breath, mostly when I am lying down on my back and left side. I get relief by sitting up or switching sleep positions. Lately these skipped heart beats have become more regular and not always when I am lying down. I have also been experiencing sharp pains in the right side of my head, but I am unsure if that is related. My mother has mitral valve prolapse and a history of mini strokes. I have been to several doctors and I was given blood tests. My cholesterol is normal level and so is my blood pressure. My pulse tends to run a little high though (around 90 sitting) so I was put on atenolol but since I have moved I have no refills therefore no meds. I have had an ekg but everything appeared normal. I am a non smoker with little caffeine intake. Is this cause for concern? What could it possibly be?
 Aeron12 - Tue Dec 19, 2006 11:46 pm

Dear jfrank8028, it sounds as if you have approached the medical community with your symptoms and had appropriate initial symptomatic workup but have yet to follow-up with a cardiologist and perhaps submit to a holter-monitor. This would allow the practitioner to gather information over a period of prescribed and continuous time; this could lead to recorded disclosure of your arrhythmia along with associated symptoms. It is a method that records your cardiac activity concurrent with your keeping an event-diary. You said you had run out of your prescription medication; this suggests that cost may be a factor; you didn't mention if the symptoms resolved during the use of atenolol...might be helpful to know the answer to that. You said your heart rate was unusually fast at 90 bpm while sitting...could be a response to the environment you were in at the time, or, could be something more. You were placed on the beta-blocker atenolol which will slow an unusually rapid heart rate, alleviate chest pressure/pain and, in turn, reduce related anxiety. When first reading your post, what immediately came to mind were palpitations related to frequent premature ventricular contractions, premature atrial contractions, a combination of both or a tachyarrhythmia such as atrial fibrillation or a supra-ventricular tachycardia...all of which may occur at any time but be most apparant while at rest when you are more sensitive to the dysrhythmia. I do think that since the activity has never manifested when you presented for medical evaluation that it would probably be beneficial to you and your practitioner to pursue the round-the-clock method to monitor cardiac activity. I would not delay follow up as this could be a precurser to a more serious pathology. Perhaps one of the cardiology experts will chime in here with more info. for you. Best of luck and good health be yours.
 John Kenyon, CNA - Fri Dec 22, 2006 12:32 am

User avatar Dear jfrank8028: You have already gotten a very good reply from Aeron12. I would only add a few observations, as what you describe is actually a rather common complaint. There is a suspicion that most of the time when we lie down we are ready to go to sleep, and so are feeling tired. The body is wanting to slow down, and lying down changes the demands on the heart rather abruptly. Lying on one's left side or back places the heart into closer proximity with skeletal structures which, in some individuals, can result in some actual physical contact between the heart and chest wall. Since most hearts are easily "annoyed" by touching, and since the heart is having the "brakes put on" by sleepiness and the change in posture already (due to stimulation of the vagus nerve which slows heart rate as well as causing peristalsis - stomach and intestinal churning), it's not surprising that this would be a common occurrence and so a common complaint. Not everyone is equally aware of their heart's behavior, and not everyone is affected this way, but an awfully large number of people are. So although it is likely unnerving and annoying it really isn't unusual nor is it likely a cause for concern.

As Aeron12 points out, what you are likely feeling are Premature Ventricular Contractions (the most common heart irregularity and one which normally occurs with slowing of the rate). They can occur at random intervals but a lot of people also experience what's known as "group beating" - a regular beat followed by a premature one - which is known as bigemeny. (If there are two regular beats then an early one, repeatedly, then it is called trigemeny, and so on). There's nothing inherently wrong with this, but if one can feel it then it draws attention to itself and can cause unease.

PVCs can occur at rest (most often) or during exercise. When they occur at rest they frequently will disappear upon exertion, and vice versa, because they are primarily a function of the heart's slowing. They are not diagnostic of anything, and are rarely of any clinical significance, but that doesn't mean they can't make you feel awfully uncomfortable. Reassurance, and sometimes a beta blocker, can reduce the frequency, although there are instances where the beta blocker's slowing of the heart rate can actually encourage them.

You said you were origninally placed on a beta blocker because your resting heart rate was 90, which is actually considered the upper limit of normal, especially if you are petite. (The smaller a person is, the more likely the resting rate will tend toward the faster end of the scale).

You also mention that your mother has Mitral Valve Prolapse, and this often is a familial trait. People with MVP often have more frequent and varied heartbeat irregularities, usually of no real consequence except the emotional harm that can be incurred by worrying that something is wrong with the heart. Whether or not your doctor decides to prescribe a Holter monitor to discover the true frequency of your premature beats (not a bad way to get a little peace of mind), you might want to have MVP ruled out by means of an echocardiogram, since there is a family history. MVP is usually considered quite benign also, but knowing what's going on generally helps people cope better with the annoying symptoms it can cause.

By the way, sudden withdrawal of beta blocker (Atenolol in this case) could provoke additional premature beats and other annoying symptoms. One should always be weaned off beta blockers rather than stopping them abruptly. This may explain why you're noticing more premature beats now.

In short, while there is a possible familial trait, it is not usually a serious one, but can cause enough vague and random symptoms that it would be worth knowing about. Other than that you sound like a very healthy young woman.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here